Paradoxical intestinal perforation during treatment for pulmonary tuberculosis

View at publisher
Authors: Jing Hui Fu, Jane Wai Yee Chuah, Ruzbih Anand, Thanesh Kumar Maiyauen
Cited by: 1
References: 12

Abstract

In managing the complication of tuberculosis (TB), the phenomenon of a paradoxical reaction must be considered when there are worsening existing or new TB lesions after initial positive response to TB medications. This case describes the sudden development of peritonitis in an adult male who was receiving anti-TB drugs for pulmonary TB. Emergent laparotomy revealed abdominal TB with perforated distal ileum and generalised tuberculous deposits over the peritoneum. The perforation site was trimmed and brought out as a loop ileostomy. Histology confirmed the presence of caseating granulomas in the peritoneal nodules. He was subsequently discharged well and restarted on the anti-TB 4-drug regimen.

Fields of Study & Subjects

Diagnosis and treatment of tuberculosis Tuberculosis Research and Epidemiology Infectious Diseases and Tuberculosis

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
4
Pages
e268254–e268254
Publication date
1 April 2026
Language
EN